Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 25, NWS Blacksburg, VA

August 1, 2000Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2000, 1:58 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2000, 1:58 PM EDT (17:58 UTC)
Expired
Aug 1, 2000, 4:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 011756
FFWRNK
VAC161-770-775-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROANOKE CITY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SALEM IN WEST CENTRAL VIRGINIA...

* UNTIL 445 PM EDT.

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 3 MILES SOUTH OF ROANOKE...  
  MOVING NORTHEAST AT 20 MPH. ADDITIONAL STORMS ARE FORMING AND WILL 
  MOVE OVER THE AREA WITHIN THE NEXT 1 TO 2 HOURS.   

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 445 PM EDT INCLUDE

   SALEM CITY...
   ROANOKE...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING OF LOW LYING INTERSECTIONS...SMALL CREEKS AND STREAMS ... 
HIGHWAYS...STREETS AND UNDERPASSES.

.END
04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:46 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 9:46 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 AM EDT TUE AUG 1 2000

12Z SFC ANAL SHWG HIGH DEWPT AIR BANKED UP ALONG BLUE RIDGE. AREA
DSIPTG SHRA EXITING NE FA. VS SAT SHWG BREAK IN CLDS OVER SWRN FA...
WON'T TAKE MUCH HTG TO GET THE CU GOING.

REST OF TODAY WELL COVERED WITH CURRENT PACKAGE.

CONCERN FOR TODAY...
SEVERAL AREAS RECEIVED HEAVY RAIN AGAIN YESTERDAY AND WILL HAVE TO
MONITOR THESE AREAS CLOSELY FOR PSBL FFW'S. THETA-E TODAY INDICATES
STORMS WILL FORM NEAR THE BLUE RIDGE THEN MOVE OFF TO THE
NORTHEAST... INTO MORE UNSTABLE AIR.  IF STORM DVLPMT ANCHORS ON
TERRAIN FEATURES... TRAINING AND FF'ING MORE LIKELY.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:27 PM EDTFlash Flood WarningRNKFranklin3 hr
Aug 1, 3:00 PM EDTFlash Flood WarningRNKGiles3 hr
Aug 1, 3:35 PM EDTFlash Flood WarningRNKBotetourt115 min
Aug 1, 4:45 PM EDTFlash Flood WarningRNKFranklin, Roanoke2 hr
Aug 1, 6:45 PM EDTFlash Flood WarningRNKFranklin3 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.